Alert archive / Arizona / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 32, NWS Phoenix, AZ

July 21, 2017Gila County, Arizona

NWS Phoenix, AZ issued this severe thunderstorm warning at Jul 21, 2017, 3:07 PM MST for Gila County, Arizona. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 21, 2017, 3:07 PM MST (22:07 UTC)
Expired
Jul 21, 2017, 3:30 PM MST
In force
23 min
Issued by
NWS Phoenix, AZ
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Gila County, AZ

The radar

The Phoenix radar (KIWA), 111 km from the middle of the area, began a volume at 22:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Phoenix, AZ (KPSR), launched 12:00Z, 10.1 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phoenix, AZ at 12:00Z on 2017-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 835 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phoenix, AZ at 12:00Z on 2017-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 57 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
835 J/kg
Mixed-layer CIN
-90 J/kg
Mixed-layer LCL
1427 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
57 m²/s²
0-3 km storm-relative helicity
85 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

577 
WUUS55 KPSR 212207
SVRPSR
AZC007-212230-
/O.NEW.KPSR.SV.W.0032.170721T2207Z-170721T2230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Phoenix AZ
307 PM MST FRI JUL 21 2017

The National Weather Service in Phoenix has issued a

* Severe Thunderstorm Warning for...
  Gila County in east central Arizona...

* Until 330 PM MST

* At 306 PM MST, a severe thunderstorm was located over San Carlos,
  or 16 miles east of Globe, moving east at 10 mph.

  HAZARD...60 mph wind gusts and penny size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  San Carlos...Peridot. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3338 11045 3329 11045 3330 11059 3342 11061
      3346 11042 3339 11042
TIME...MOT...LOC 2206Z 257DEG 8KT 3335 11050 

HAIL...0.75IN
WIND...60MPH
 
$$

JN
1 follow-up statement
124 
WWUS55 KPSR 212227
SVSPSR

Severe Weather Statement
National Weather Service Phoenix AZ
327 PM MST FRI JUL 21 2017

AZC007-212236-
/O.EXP.KPSR.SV.W.0032.000000T0000Z-170721T2230Z/
Gila AZ-
327 PM MST FRI JUL 21 2017

...THE SEVERE THUNDERSTORM WARNING FOR GILA COUNTY WILL EXPIRE AT 330
PM MST...
    
The severe thunderstorm which prompted the warning has weakened. 
Therefore, the warning will be allowed to expire. Gusty winds and 
heavy rain continue to fall across the warning area, but the threat 
for severe winds and hail has diminished. 

LAT...LON 3338 11045 3329 11045 3330 11059 3342 11061
      3346 11042 3339 11042
TIME...MOT...LOC 2226Z 257DEG 8KT 3336 11046 

$$

JN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 1:39 PM MST, 1 hour 28 minutes earlier.

Area forecast discussion, Jul 21, 1:39 PM MST, 1 hour 28 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
139 PM MST Fri Jul 21 2017

.UPDATE...To Aviation Discussion...

&&

.SYNOPSIS...
Thunderstorm activity...most numerous over the higher
terrain...will continue through the weekend with chances expanding
into southeast California Monday. Drier southwesterly flow aloft
develops next week. This will lead to drier air and warmer
temperatures along with fewer storms region-wide.

&&

.DISCUSSION...
Today...
Today looks much like yesterday with the best thunderstorm
chances over the Mogollon Rim. Storms have already begun to fire
over southeast Arizona, and the mountains north and east of
Phoenix. These storms are currently approaching northern Maricopa
County and central Gila County.

This morning, the GOES-16 visible imagery showed embedded
circulations over northern Arizona and New Mexico with a healthy
dose of cloud coverage over the eastern half of Arizona. Some
clearing through this morning and early afternoon have allowed an
increase in instability. The deepest plume of moisture could also
be seen in the water vapor imagery over eastern Arizona and into
New Mexico with additional embedded circulations. The moisture is
primarily being funneled into northern Mexico via the stronger
high pressure sitting over Arkansas to our east. The 250 millibar
analysis also indicates a weaker anticyclonic circulation sitting
over Baja California with southwesterly flow and drier air aloft
protruding into our area. Sitting under the eastern flank of the
Baja high, the steering flow for any storms will be from north to
south today.

The 12Z sounding this morning for Phoenix suggested plenty of
instability with 1500 MU-CAPE and nearly two inches of precipitable
water. The amount of moisture is still fairly deep this morning with
700 millibar dew points near 8 degrees. However, the temperatures
at the 500 mb level was borderline warm at -5 degrees , and model
soundings indicate a general warming trend of a few degrees at
this level which may make the atmosphere too warm for substantial
thunderstorms activity. We will have to wait and see...

Given all of this, storm chances are probably best for eastern Gila
County and other higher elevations. The gamut of high-res models are
pretty consistent in showing convection increasing greatly over the
Rim through 21Z but struggling to get much to survive into the
Greater Phoenix area, or any other desert location. However, there
is enough low level moisture to where outflow boundaries and other
local interactions could trigger a few storms over the lower desert.
Any storms that do develop will be capable of producing flooding
rains.

Saturday through Monday...
Northeasterly flow aloft develops Saturday and slowly trends to
east and even southeasterly by Monday with anticyclonic flow
becoming centered over the Great Basin and then into Colorado.
This is a favorable steering flow configuration for lower terrain
areas of central and western Arizona and thus storm chances
continue. In fact, ensemble and deterministic model guidance
indicates that PoPs expand into California early next week with
associated moist advection. There may also be also be an inverted
trough the moves through to aid things. Hard to put a lot of
confidence in model forecasts of features like that this far out.

Tuesday through Thursday...
The Westerlies dig southward along the coast next week leading to
a turn of drier southwesterly flow aloft. This will lead to a
downtrend in storm activity - even over the higher terrain. With
drier air, highs will increase but not to excessive levels.

&&

.AVIATION...
South-Central Arizona including KPHX, KIWA, and KSDL:
Storms already underway over the higher terrain to the north and
east of Phoenix, with overall storm motion moving from north to
south. Slightly more stable/subsident airmass across western and
south-central Arizona should work against widespread storm
development. Cannot rule out some isolated, short-lived activity
along the far eastern periphery of the Phoenix metro. Most likely
directions for of the first outflow winds into the terminals would
be from the north-northeast between 02-04z. Some isolated
showers/storms may develop once outflow breezes work across the
Phoenix area tonight, warranting some VCSH coverage.

Southeast California/Southwest Arizona including KIPL and KBLH:

More stable and subsident airmass will keep the threat for storms
east into Arizona. Mostly clear skies to hold through the TAF
period, with even the threat for storm top blow off low as storm
steering winds are southerly and jet level winds are westerly.
Winds to hold typical summer Monsoon headings, southerly for KBLH
with continued afternoon gustiness and southeasterly for KIPL.

Aviation discussion not updated for amended TAFs.

&&

.FIRE WEATHER...
Sunday through Thursday:
Thunderstorm chances expand into southeast California early next
week with east and southeast flow aloft. A less humid airmass is
expected to develop next week with storm chances becoming only
slight and limited to the higher terrain of south-central AZ.
Afternoon and evening breezes will be a bit stronger as well.

&&

.SPOTTER INFORMATION STATEMENT...
Spotters should follow standard reporting procedures.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...None.
CA...None.
&&

Visit us on Facebook, Twitter, and at weather.gov/phoenix

DISCUSSION...Deemer/AJ
AVIATION...Nolte
FIRE WEATHER...AJ

In the hours before

Special weather statement, Jul 21, 2:36 PM MST, 31 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
236 PM MST FRI JUL 21 2017

AZZ558-560-563-212230-
Southeast Gila County AZ-San Carlos AZ-
Pinal/Superstition Mountains AZ-
236 PM MST FRI JUL 21 2017

...SIGNIFICANT WEATHER ADVISORY FOR GILA AND PINAL COUNTIES UNTIL 330
PM MST...

At 235 PM MST, Doppler radar was tracking a strong thunderstorm near
Cutter, or 11 miles east of Globe, moving southeast at 15 mph. This
storm was moving along U.S. Highway 70 between Globe and Peridot.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
San Carlos...Cutter...U.S. Highway 70...

LAT...LON 3319 11044 3320 11046 3318 11047 3319 11050
      3317 11053 3328 11073 3344 11063 3339 11044
      3329 11046 3320 11040
TIME...MOT...LOC 2135Z 296DEG 13KT 3333 11060

JN

The office that day

Everything else NWS Phoenix, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 20, 7:46 PM MSTSpecial Weather StatementPSRPinal44 min
Jul 20, 8:44 PM MSTAreal Flood AdvisoryPSRMaricopa61 min
Jul 20, 9:13 PM MSTSpecial Weather StatementPSRPinal47 min
Jul 21, 2:23 PM MSTAreal Flood AdvisoryPSRMaricopa112 min
Jul 21, 2:36 PM MSTSpecial Weather StatementPSR54 min
Jul 21, 4:57 PM MSTSpecial Weather StatementPSR33 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.